Alert archive / Illinois / Flash Flood Warnings in 2018
Flash Flood Warning 34, NWS Paducah, KY
NWS Paducah, KY issued this flash flood warning at Jun 28, 2018, 8:40 PM CDT for 4 counties in Illinois; Cape Girardeau County, Missouri; Ballard County, McCracken County, Marshall County, Kentucky. It was in force for 71 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 28, 2018, 8:40 PM CDT (01:40 UTC)
- Expired
- Jun 28, 2018, 9:51 PM CDT
- In force
- 71 min
- Issued by
- NWS Paducah, KY
- Area
- Storm-based polygon
- Flood severity
- None
Counties Alexander County, IL, Massac County, IL, Pulaski County, IL, Union County, IL, Ballard County, KY, Marshall County, KY, McCracken County, KY, Cape Girardeau County, MO
The radar
The Paducah radar (KPAH), 11 km from the middle of the area, began a volume at 01:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 28, 8:40 PM CDT | FLASH FLOOD | Cape Girardeau, MO | SPOTTER REPORTED AN ESTIMATE OF 3 INCHES OVER SEVERAL ROADWAYS IN CAPE GIRARDEAU COUNTY. |
| Jun 28, 9:06 PM CDT | FLASH FLOOD | 4 N Cape Girardeau, MO | WATER ACROSS STATE ROUTE 177 NEAR TRAIL OF TEARS PARK. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 1.7 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 712 J/kg
- Mixed-layer CIN
- -204 J/kg
- Mixed-layer LCL
- 963 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 71 m²/s²
- 0-3 km storm-relative helicity
- 133 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
496
WGUS53 KPAH 290140
FFWPAH
ILC003-127-153-181-KYC007-145-157-MOC031-290445-
/O.NEW.KPAH.FF.W.0034.180629T0140Z-180629T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Paducah KY
840 PM CDT THU JUN 28 2018
The National Weather Service in Paducah has issued a
* Flash Flood Warning for...
Union County in southern Illinois...
Pulaski County in southern Illinois...
Massac County in southern Illinois...
Alexander County in southern Illinois...
Marshall County in western Kentucky...
McCracken County in western Kentucky...
Ballard County in western Kentucky...
Cape Girardeau County in southeastern Missouri...
* Until 1145 PM CDT.
* At 838 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. One to two inches of rain have
already fallen. Another inch or so will be possible in the
next hour or two. Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Cape Girardeau, Paducah, Jackson, Metropolis, Scott City, Anna,
Benton, Chaffee, Cairo, Calvert City, Jonesboro, La Center,
Wickliffe, Bollinger Mill State Historic Site, Lone Oak, Trail Of
Tears State Park, Reidland, Cobden, Brookport and Mounds.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3675 8848 3694 8849 3692 8908 3707 8931
3699 8927 3699 8929 3704 8938 3725 8946
3713 8986 3760 8986 3760 8904 3730 8905
3734 8871 3716 8849 3707 8850 3708 8857
3707 8857 3702 8850 3705 8831 3675 8811
$$
GREG1 follow-up statement
642
WGUS73 KPAH 290251
FFSPAH
Flash Flood Statement
National Weather Service Paducah KY
951 PM CDT THU JUN 28 2018
ILC003-127-153-181-KYC007-145-157-MOC031-290300-
/O.CAN.KPAH.FF.W.0034.000000T0000Z-180629T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Union IL-Pulaski IL-Massac IL-Alexander IL-Marshall KY-McCracken KY-
Ballard KY-Cape Girardeau MO-
951 PM CDT THU JUN 28 2018
...THE FLASH FLOOD WARNING FOR UNION...PULASKI...MASSAC...
ALEXANDER...MARSHALL...MCCRACKEN...BALLARD AND CAPE GIRARDEAU
COUNTIES IS CANCELLED...
The heavy rain has ended. Flooding is no longer expected to pose a
threat.
LAT...LON 3675 8848 3694 8849 3692 8908 3707 8931
3699 8927 3699 8929 3704 8938 3725 8946
3713 8986 3760 8986 3760 8904 3730 8905
3734 8871 3716 8849 3707 8850 3708 8857
3707 8857 3702 8850 3705 8831 3675 8811
$$
GREGWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Jun 28, 7:13 PM CDT, 1 hour 27 minutes earlier.
Area forecast discussion, Jun 28, 7:13 PM CDT, 1 hour 27 minutes before
Area Forecast Discussion...correction
National Weather Service Paducah KY
713 PM CDT Thu Jun 28 2018
CORRECTED AVIATION DISCUSSION
.UPDATE...
Issued 713 PM CDT Thu Jun 28 2018
A severe mesoscale convective system will barrel southward through
much of the PAH forecast region this evening. The very unstable
atmosphere will be favorable for this "wind machine" to continue all
the way through to the AR/TN state lines before midnight. Severe
weather is likely across a wide swath of the county warning area.
Also updated aviation discussion.
&&
.SHORT TERM...(Tonight through Saturday night)
Issued at 312 PM CDT Thu Jun 28 2018
Storms and heat are the main forecast concerns. A weak surface
boundary remains quasi-stationary from around kmdh to just
northeast of kpah to the khop area. Storms continue to regenerate
along parts of this boundary, mainly in western KY. There is
little indication this boundary will move tonight, since the upper
level flow will become parallel to the boundary. Therefore,
isolated to scattered storms remain possible through the night.
Another fly in the ointment is the thunderstorm complex over ne
Missouri. None of the 12z model runs (including href members)
initialized this storm complex. However, the 18z hrrr is the first
model to capture these storms. The hrrr brings these storms
southeast along the aforementioned surface boundary this evening.
Given the orientation of the boundary parallel to the upper flow,
some heavy rainfall amounts will occur if storms continue to train
along it. There is also the potential for isolated wind or hail
events, similar to the multi-cell severe events earlier today. The
air mass remains very unstable near the boundary, due partly to
dew points around 80 degrees.
On Friday, the 500 mb high will build over our region. This will
suppress most convective activity compared to the last few days.
However, there are some indications the weak surface boundary
will still linger over our region Friday. Given the highly
unstable air mass, a few storms may pop up. The 12z href mean qpf
hints at convective activity Friday, though not nearly as strong
as this afternoon.
As far as the heat goes, the 80 degree dew points observed today
are not a good omen for Friday or Saturday. The model guidance
indicates widespread mid to upper 70s dew points both days. High
temps in the mid 90s are expected in much of the area both days.
This yields heat indices over 105 in all areas, and locally over
110 on Friday. An upgrade to an Excessive Heat Warning may be
needed for parts of the area, primarily where dew points have
been in the lower 80s from kmdh to kpof. Little if any convection
is forecast to tamp down heat indices on Saturday.
.LONG TERM...(Sunday through Thursday)
Issued at 312 PM CDT Thu Jun 28 2018
Heat and humidity will continue through the long term period.
Isolated thunderstorms will be possible through the period,
especially late Sunday into Tuesday, when a 500 mb shortwave
will move east across the upper Mississippi Valley and Great Lakes
region. This shortwave will flatten the 500 mb ridge, sending a
weak surface boundary into our region. A light east to southeast
wind flow is expected for much of the long-term period. Temps
should be a few degrees lower next week, but no change in dew
points is expected. Heat indices are forecast to range from 100 to
105 each afternoon next week.
By Thursday, the ensemble means of the gfs and ecmwf have been
hinting that the 500 mb ridge will begin to retrograde to the
Rockies. This may lead to some weak troughing in the vicinity of
the Appalachians. Pops will be slightly higher Thursday, with
just a slight drop in heat indices.
&&
.AVIATION...
Issued at 713 PM CDT Thu Jun 28 2018
An MCS will surge southward through a wide swath of the region this
evening, creating a hazard to aircraft. IFR conditions and high
winds are likely at the KCGI/KPAH TAF sites by mid-evening,
associated with a line of severe tstms. East of the Wabash River,
high winds are less likely this evening. In the wake of this system,
winds should be quite variable in direction as conditions gradually
recover to VFR, with an eventual recovery to a light south to
southeast wind and a dropoff in pcpn chances during the day Fri.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Heat Advisory from 10 AM Friday to 8 PM CDT Saturday for
ILZ075>078-080>094.
MO...Heat Advisory from 10 AM Friday to 8 PM CDT Saturday for MOZ076-
086-087-100-107>112-114.
IN...Heat Advisory from 10 AM Friday to 8 PM CDT Saturday for INZ081-
082-085>088.
KY...Heat Advisory from 10 AM Friday to 8 PM CDT Saturday for
KYZ001>022.
&&
UPDATE...DB
SHORT TERM...MY
LONG TERM...MY
AVIATION...DBHazardous weather outlook, Jun 28, 4:10 PM CDT, 4 hours 30 minutes before
Hazardous Weather Outlook National Weather Service Paducah KY 410 PM CDT Thu Jun 28 2018 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-292115- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 410 PM CDT Thu Jun 28 2018 This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...Tonight Isolated thunderstorms will continue along a stalled front across western Kentucky and southern Illinois early this evening. A few of these storms may reach severe levels, with strong winds and hail up to the size of quarters. Very heavy rainfall will also accompany these slow moving storms. A more organized complex of thunderstorms will move southeast down the Mississippi Valley. This complex of storms may cross the lower Ohio Valley and southeast Missouri this evening. These storms could be locally severe, with isolated damaging wind gusts and large hail. Very heavy rainfall is also possible. Heat index values will range from 100 to 115 degrees outside of thunderstorms until early this evening. .DAYS TWO THROUGH SEVEN...Friday through Wednesday The heat index will hit triple digits each afternoon, with peak numbers of 105 to 115 projected Friday and 105 to 110 Saturday. Please refer to the Heat Advisory for more details. Daily thunderstorm chances will be mainly during the heat of the afternoon and evening, with heavy rain and lightning as the primary storm hazards. An isolated strong to severe storm cannot be ruled out. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested this evening. York/RJP
In the hours before
Local storm report, Jun 28, 8:29 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
829 PM CDT THU JUN 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 PM TSTM WND DMG PADUCAH 37.07N 88.64W
06/28/2018 MCCRACKEN KY PUBLIC
NUMEROUS REPORTS OF TREES AND POWER LINES DOWN AND SOME
POWER OUTAGES IN THE PADUCAH AREA.
&&
ASHLEYRLocal storm report, Jun 28, 8:30 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
830 PM CDT THU JUN 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 PM TSTM WND DMG LA CENTER 37.07N 88.97W
06/28/2018 BALLARD KY EMERGENCY MNGR
NUMEROUS TREES DOWN ACROSS THE COUNTY.
&&
SPLocal storm report, Jun 28, 8:35 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
835 PM CDT THU JUN 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 PM TSTM WND GST 4 NE MARION 37.37N 88.03W
06/28/2018 M56 MPH CRITTENDEN KY MESONET
MEASURED AT KY MESONET
&&
SPLocal storm report, Jun 28, 8:36 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
836 PM CDT THU JUN 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0825 PM TSTM WND GST 4 N BENTON 36.91N 88.36W
06/28/2018 M53 MPH MARSHALL KY MESONET
MEASURED AT KY MESONET STATION
&&
SPLocal storm report, Jun 28, 8:37 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
837 PM CDT THU JUN 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 PM TSTM WND DMG 3 E BROOKPORT 37.12N 88.57W
06/28/2018 MASSAC IL PUBLIC
LARGE TREE UPROOTED AND HAS FALLEN ON A MOBILE HOME
CARPORT.
&&
SPLocal storm report, Jun 28, 8:40 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
840 PM CDT THU JUN 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0840 PM FLASH FLOOD CAPE GIRARDEAU 37.31N 89.55W
06/28/2018 CAPE GIRARDEAU MO TRAINED SPOTTER
SPOTTER REPORTED AN ESTIMATE OF 3 INCHES OVER SEVERAL
ROADWAYS IN CAPE GIRARDEAU COUNTY.
&&
ASHLEYRThe office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 28, 7:00 PM CDT | Severe Thunderstorm Warning | PAH | Gallatin, Jackson, Johnson, Pope, Saline, Union and 1 more | 60 min |
| Jun 28, 7:04 PM CDT | Tornado Warning | PAH | Franklin, Williamson | 26 min |
| Jun 28, 7:09 PM CDT | Flash Flood Warning | PAH | Franklin, Perry | 110 min |
| Jun 28, 7:27 PM CDT | Flash Flood Warning | PAH | Jackson, Saline, Williamson | 3 hr |
| Jun 28, 7:35 PM CDT | Severe Thunderstorm Warning | PAH | Gallatin, Hardin, Johnson, Massac, Pope, Pulaski | 40 min |
| Jun 28, 7:40 PM CDT | Severe Thunderstorm Warning | PAH | Gallatin, White | 35 min |
| Jun 28, 7:43 PM CDT | Severe Thunderstorm Warning | PAH | Union | 32 min |
| Jun 28, 7:55 PM CDT | Severe Thunderstorm Warning | PAH | Alexander | 37 min |
| Jun 28, 8:14 PM CDT | Severe Thunderstorm Warning | PAH | Alexander, Massac, Pope, Pulaski | 20 min |
| Jun 28, 10:40 PM CDT | Areal Flood Advisory | PAH | Johnson | 3 hr |
| Jun 29, 3:53 AM CDT | Excessive Heat Warning | PAH | Alexander, Edwards, Franklin, Gallatin, Hamilton, Hardin and 13 more | 11 hr |
| Jun 28, 7:25 PM CDT | Severe Thunderstorm Warning | PAH | Perry | 35 min |
| Jun 28, 8:18 PM CDT | Severe Thunderstorm Warning | PAH | Mississippi, New Madrid, Scott | 42 min |
| Jun 28, 9:28 PM CDT | Special Weather Statement | PAH | Butler, New Madrid, Stoddard, Wayne | 77 min |
| Jun 28, 10:34 PM CDT | Special Weather Statement | PAH | Carter, Ripley | 41 min |
| Jun 28, 8:05 PM CDT | Severe Thunderstorm Warning | PAH | Caldwell, Calloway, Christian, Graves, Hopkins, Livingston and 4 more | 55 min |
| Jun 28, 8:39 PM CDT | Severe Thunderstorm Warning | PAH | Christian, Hopkins, Muhlenberg, Todd, Trigg | 66 min |
Nearby
Flash Flood Warnings in Illinois, 2018Flash Flood Warnings in Kentucky, 2018Flash Flood Warnings in Missouri, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.